Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 126, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 23, 2003, 5:03 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2003, 5:03 PM EDT (21:03 UTC)
- Expired
- Aug 23, 2003, 5:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 76 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 232103 SVRILM NCC129-141-232145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 450 PM EDT SAT AUG 23 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA PENDER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 545 PM EDT * AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER ROCKY POINT...OR ABOUT 8 MILES WEST OF HAMPSTEAD...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCOTTS HILL AROUND 455 PM WINDEMERE AROUND 500 PM WRIGHTSVILLE BEACH AROUND 505 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3453 7774 3442 7799 3376 7755 3390 7728 $$ KREITNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 23, 2:40 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 240 PM EDT SAT AUG 23 2003 UPPER VORT SHOWING UP QUITE VIVIDLY ON WV IMAGERY...AND CURRENTLY TRIGGERING TSRA IN SOUTHEAST NC NEAR THE BORDER OF THE ILM CWA. DIFFUSE SFC COLD FRONT EVIDENT...WITH WIND SHIFT LAGGING MAYBE 50 MILES BEHIND AND BETTER DRY AIR PUSH STILL IN VA. HOWEVER THE DRIER AIR HAS BEEN MAKING MUCH BETTER HEADWAY RIGHT ALONG THE COAST TODAY. ETA/GFS IN PRETTY CLOSE AGREEMENT. JUST A COUPLE OF CAVEATS...FIRST IS THAT WHILE THE GRADIENT SEEMS OK THE SFC PRESSURES ARE ALL 2-3 MB TOO LOW. SECONDLY...THE DRY AIR PUSH DOWN THE COAST IS NOT WELL HANDLED. HOWEVER THE COASTAL DRY PUSH MAY RUN OUT OF GAS NEAR HATTERAS WITHOUT THE LABRADOR CURRENT TO PUSH IT ALONG. TONITE: BASED ON SATELLITE TRENDS THE UPPER VORT SHOULD PUSH S OF THE CWA AROUND 02Z. WILL KEEP 20-30 POP IN UNTIL THEN...AND DRY FOR THE REST OF THE NIGHT. LOWER DEW POINTS START TO OOZE INTO NC COUNTIES AFTER MIDNIGHT...YET NEVER REALLY MAKE IT TO THE FAR SOUTHERN COUNTIES. THE ONE PLACE THIS COULD BREAK DOWN IS IF THE LOWER DEW POINTS KEEP PUSHING DOWN THE COAST. SUN-MON: SLIGHT AIRMASS CHANGE FOR THE NORTHERN SECTIONS OF THE CWA...STATUS QUO FARTHER SOUTH. TEMPS JUST A FEW DEGREES COOLER SUN-SUN NIGHT BEFORE THEY REBOUND MON. EXTENDED: HUMIDITY TO RETURN IN EARNEST BY TUE...AND RIDGING ALOFT WILL PUSH TEMPS INTO THE 90S. DEPTH OF MOISTURE STILL NOT THERE TUE SO WILL HOLD ON TO A DRY FCST. DIURNAL SLGT CHC POPS WED-THU AS MOISTURE AVAILABILITY IMPROVES...WITH LOW CHC POPS FRI-SAT. ABOVE NORMAL TEMPS CONTINUE INTO THU UNDER FLAT UPPER RIDGING...THEN HEIGHT FALLS AND INCREASING CLOUDS TO HOLD TEMPS BACK A BIT FRI-SAT. MARINE: SW FLOW TO CONTINUE FOR THE REMAINDER OF THE DAY BEFORE COLD FRONT PASSES TONIGHT AND WINDS TURN OUT OF THE NE. COULD SEE SOME TSRA OVER THE WATERS UNTIL FRONT PASSES A LITTLE AFTER MIDNIGHT. WINDS GENERALLY IN THE 10 TO 15 KT RANGE WITH GUSTS TO 20 KT POSSIBLE AS FRONT APPROACHES. FRONT MOVES S BY DAYBREAK SUNDAY. SHORT DURATION OF INCREASED WINDS IS NOT LIKELY TO CAUSE A LARGE INCREASE IN SEAS. RIDGE BUILDS IN BEHIND THE FRONT WITH LIGHT NE WINDS BECOMING E. HIGH SLIDES OFF THE COAST MONDAY NIGHT...WINDS SLOWLY SWING TO SW AND INCREASE AS NEXT FRONT APPROACHES THURSDAY. ILM 70 86 68 89 / 10 00 00 10 LBT 69 87 66 90 / 10 00 00 10 FLO 72 89 69 91 / 20 00 00 10 MYR 73 84 70 86 / 20 00 00 10 .ILM... .NC...NONE. .SC...NONE. PUBLIC: RAS MARINE: TRL (AKA CARSON DALY?)
Hazardous weather outlook, Aug 23, 3:00 AM EDT, 14 hours 3 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 300 AM EDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORM ACTIVITY AHEAD OF A COLD FRONT WILL OCCUR LATER THIS MORNING THROUGH THE AFTERNOON. AN ISOLATED STORM MAY REACH SEVERE LIMITS PRODUCING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SINCE SEVERE ACTIVITY IS ONLY EXPECTED TO BE ISOLATED AT BEST ...SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOEHLER
In the hours before
Special weather statement, Aug 23, 2:39 PM EDT, 2 hours 24 minutes before
NCZ087-096-099-231930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 239 PM EDT SAT AUG 23 2003 ...STRONG THUNDERSTORMS WILL AFFECT ROBESON BLADEN AND COLUMBUS COUNTIES THROUGH 330 PM EDT... AT 235 PM...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED STRONG THUNDERSTORMS FROM PARKTON TO 3 MILES WEST OF BLADENBORO MOVING EAST AND SOUTHEAST AT 15 TO 20 MPH. THROUGH 330 PM EDT...THE THUNDERSTORMS WILL AFFECT TAR HEEL...DUBLIN...BLADENBORO... CLARKTON...CHADBOURN AND WHITEVILLE. THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...VERY HEAVY RAIN...AND POSSIBLY SMALL HAIL. RAINFALL AMOUNTS OF ONE TO TWO INCHES WITHIN AN HOUR ARE POSSIBLE...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING OF LOW WATER CROSSINGS AND DITCHES. THOSE PEOPLE OUTDOORS SHOULD SEEK SHELTER AS SOON AS THUNDER IS HEARD. DO NOT USE THE TELEPHONE EXCEPT IN AN EMERGENCY. MOTORISTS TRAVELING THIS AFTERNOON SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS...AND USE CAUTION DUE TO THE WET ROADS AND REDUCED VISIBILITY. PFAFF
Special weather statement, Aug 23, 3:19 PM EDT, 1 hour 44 minutes before
NCZ096-097-099-232005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 319 PM EDT SAT AUG 23 2003 ...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CAPE FEAR REGION... AT 315 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM FROM NEAR CLARKTON TO 3 MILES NORTHWEST OF WHITEVILLE MOVING EAST AND SOUTHEAST AT 15 TO 20 MPH. THIS THUNDERSTORM WILL AFFECT WHITEVILLE...BRUNSWICK AND HALLSBORO THROUGH 4 PM EDT. OTHER THUNDERSTORMS FROM NEAR TAR HEEL TO WALLACE WILL AFFECT AREAS FROM WHITE OAK TO WHITE LAKE AND WILLARD THROUGH 4 PM EDT. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH...VERY HEAVY RAIN...AND POSSIBLY SMALL HAIL. RAINFALL AMOUNTS OF ONE TO TWO INCHES WITHIN AN HOUR ARE POSSIBLE...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING OF LOW WATER CROSSINGS AND DITCHES. THOSE PEOPLE OUTDOORS SHOULD SEEK SHELTER AS SOON AS THUNDER IS HEARD. DO NOT USE THE TELEPHONE EXCEPT IN AN EMERGENCY. MOTORISTS TRAVELING THIS AFTERNOON SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS...AND USE CAUTION DUE TO THE WET ROADS AND REDUCED VISIBILITY. THESE STORMS ARE BEING CLOSELY MONITORED FOR POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PFAFF
Special weather statement, Aug 23, 4:01 PM EDT, 1 hour 2 minutes before
NCZ096-097-099>101-SCZ034-232101- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 401 PM EDT SAT AUG 23 2003 ...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CAPE FEAR REGION... AT 358 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MAPLE HILL TO WALLACE TO KELLY MOVING SOUTHEAST AT 15 TO 20 MPH. THESE THUNDERSTORMS WILL AFFECT BURGAW... ATKINSON...AND CURRIE BY 420 PM EDT...THEN HAMPSTEAD... ROCKY POINT TO CASTLE HAYNE AND MACO WHITEVILLE...BRUNSWICK AND HALLSBORO THROUGH 440 PM EDT. THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 40 MPH... VERY HEAVY RAIN...AND POSSIBLY SMALL HAIL. RAINFALL AMOUNTS OF ONE TO TWO INCHES WITHIN AN HOUR ARE POSSIBLE...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING OF LOW WATER CROSSINGS AND DITCHES. OTHERWISE SCATTERED THUNDERSTORMS CONWAY TO LAKE WACCAMAW WILL MOVE SOUTHEAST ACROSS THE AREA...EVENTUALLY AFFECTING THE GRAND STRAND AND ADJACENT COASTAL AREAS EARLY THIS EVENING. THOSE PEOPLE OUTDOORS SHOULD SEEK SHELTER AS SOON AS THUNDER IS HEARD. STAY AWAY FROM DOORS AND WINDOWS AND REMEMBER DO NOT USE THE TELEPHONE EXCEPT IN AN EMERGENCY. MOTORISTS TRAVELING THIS AFTERNOON SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS...AND USE CAUTION DUE TO THE WET ROADS AND REDUCED VISIBILITY. THESE STORMS ARE BEING CLOSELY MONITORED FOR POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PFAFF
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:21 PM EDT | Special Marine Warning | ILM | 84 min | |
| Aug 23, 4:45 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 60 min |
| Aug 23, 6:51 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.